Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 237, NWS Louisville, KY

October 4, 2002Franklin County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 4, 2002, 8:47 PM EDT for Franklin County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2002, 8:47 PM EDT (00:47 UTC)
Expired
Oct 4, 2002, 9:15 PM EDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Franklin County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS53 KLMK 050047
SVRSDF
KYC073-050115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
846 PM EDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 915 PM EDT

* AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF FORKS OF ELKHORN...OR ABOUT 36
  MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 30 MPH. NUMEROUS 
  TREES WERE REPORTED DOWN IN SHELBY COUNTY. WINDS IN EXCESS OF 60 
  MPH WILL BE POSSIBLE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKFORT BY 855 PM EDT
  FORKS OF ELKHORN AROUND 900 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

LAT...LON 3834 8497 3816 8502 3820 8476 3833 8475

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:00 PM EDT, 6 hours 47 minutes earlier.

Area forecast discussion, Oct 4, 2:00 PM EDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT FRI OCT 4 2002

SWATH OF LIGHT TO MODERATE RAIN WITH LITTLE OR NO CONVECTION ATTM
MOVING WEST TO EAST ACROSS FA. RAIN ALREADY ENDING OVER WESTERNMOST
COUNTIES. THIS IS OCCURRING IN ASSOCIATION WITH REMNANTS OF LILI AND
STRONG SHORT WAVE MOVING NORTHEAST FROM CENTRAL PLAINS INTO UPPER
MIDWEST. SURFACE COLD FRONT STILL TO THE WEST...BUT SATELLITE SHOWS
NO DEVELOPMENT AHEAD OF COLD FRONT.

THUS FORECAST WILL CONCENTRATE ON TIMING ENDING OF RAIN AND THEN THE
CLEARING TO FOLLOW. ANOTHER CHALLENGE WILL BE OVERNIGHT LOW
TEMPERATURES...AS COOLER AIR FOLLOWS COLD FRONT. THIS MAJOR CHANGE
SHOULD FINALLY END SUMMER. 70 PLUS DEW POINTS PERSISTED THROUGH THE
MORNING...BUT THOSE SHOULD BE GONE MORE-OR-LESS PERMANENTLY WITH
ARRIVAL OF COOLER AIR.

MOST OF WEEKEND SHAPES UP TO BE SUNNY AND SEASONABLY COOL...AND COOL
COMPARED TO THE LAST SEVERAL DAYS. ANOTHER MODERATELY STRONG SHORT
WAVE DIVING SOUTHEAST INTO LONG WAVE POSITION WILL MOVE EAST INTO
THE GREAT LAKES REGION LATE IN THE WEEKEND. COLD FRONT FROM THIS
SYSTEM WILL MOVE INTO KENTUCKY AND SOUTH CENTRAL INDIANA SUNDAY
NIGHT...PRODUCING SCATTERED SHOWERS. COOL AIR BEHIND THIS FRONT WILL
KEEP MONDAY AFTERNOON TEMPERATURES IN THE 60S.

TEMPERATURES TONIGHT WILL DROP INTO THE 50S...THEN WARM INTO LOWER
70S SATURDAY. VARIOUS MODELS NOT TOO DIFFERENT FROM ONE ANOTHER HERE.

.SDF...NONE.

REITMEYER
Hazardous weather outlook, Oct 4, 3:30 PM EDT, 5 hours 17 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHERN INDIANA
AND ALL OF CENTRAL KENTUCKY LATE THIS AFTERNOON AND EARLY THIS
EVENING...WITH THE PRIMARY THREAT FROM THESE STORMS BEING DAMAGING
WIND.

THIS AFTERNOON...THE REMNANTS OF HURRICANE LILI MOVED INTO CENTRAL
INDIANA. A COLD FRONT LOCATED THIS AFTERNOON ACROSS EASTERN ILLINOIS
WILL CROSS THE OHIO RIVER LATE THIS EVENING. SCATTERED THUNDERSTORMS
MAY FORM AHEAD OF THIS FRONT AND CROSS PORTIONS OF SOUTH-CENTRAL
INDIANA LATER THIS AFTERNOON OR EVENING. GUSTY WINDS WILL BE THE
MAIN CONCERN WITH ANY OF THESE SHOWERS. A WIND ADVISORY IS STILL IN
EFFECT FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:20 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.